Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 232, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 23, 2001, 4:55 PM CDT for Russell County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 23, 2001, 4:55 PM CDT (21:55 UTC)
- Expired
- Aug 23, 2001, 6:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1550 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WUUS53 KICT 232158 SVRICT KSC167-232300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 600 PM CDT. * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF PARADISE...OR ABOUT 10 MILES NORTH OF RUSSELL...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE 5 MILES NORTHEAST OF RUSSELL AROUND 515 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 600 PM CDT. THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR RUSSELL COUNTY. LAT...LON 3911 9900 3893 9901 3884 9863 3911 9855 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:42 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 23, 3:42 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT THU AUG 23 2001 FCST CONCERN... CNVTV TRENDS THRU 48HRS... SATL WV IMAGERY SHOWD IMPRESSIVE UPR LOW SPINNING ACRS NERN CO AT EARLY AFTN. THE EVOLUTION AND MOVMT OF THIS FEATURE WL BE KEY TO THE FCST TNGT THRU SAT MRNG. ALTHO THE AVN SUFFERS FM CNVTV FEEDBACK AND IS PERHAPS TOO DEEP WITH SYS...BELIEVE THE LATEST SATL/PROFILER AND SFC OBS ARE TENDING TO SUPPORT LWR LVL CYCLONE DVLPMT ACRS WRN KS THIS AFTN. THEREFORE...WL LEAN TWD THE AVN SOLN IN DVLPG A MORE CLOSED TROPOSPHERIC SYS AS IT MOVS ACRS KS THRU FRI. AS THE LWR LVL FLO BACKS SOME TWD 00Z THE CNVGNC WL INCRS ACRS CNTRL KS THIS EVE. ALTHO THE LO LVL CNVGNC IS NOT OVERLY IMPRESSIVE INTO TNGT...THE ASSOCD UPR SUPPORT/LIFT SHOULD BE MORE THAN ADEQUATE TO SUSTAIN A CNVTV COMPLEX ACRS PTNS OF THE CWA...MAINLY THE N HALF. BEST CHCS FOR CNVTN ON FRI SHOULD RESIDE ACRS THE ERN PTN OF THE CWA...MAINLY E OF THE TURNPIKE AS LOW SLIDES ACRS ERN KS. HOWEVER WITH RELATIVE COOL AIR ALOFT/STEEPER LAPSE RATES...RENEWED DIURNAL CNVTN IS POSBL EVEN ACRS CNTRL KS DURG THE LATE AFTN/EVE. ON SAT...THE SRN EXTENSION OF A NRN STREAM TROF WL TAIL A WK VORT LOBE ACRS THE AREA THAT THE MODELS TRY TO PHASE WITH THE EXITING LOW ACRS IA/MO. IT APPEARS THERE MAY BE ENUF LO LVL MSTR TO RESULT IN AT LEAST ISOLD/WDLY SCT DIURNAL CNVTN ACRS PTNS OF THE CWA. SO WL MAINTAIN SLGT CHC MOST AREAS ON SAT. EXTENDED FCST...WL MAINTAIN A DRY FCST THRUT FCST PD WITH A GRADUL WARMING TREND BY WED/THU. THE ECMWF/MRF CONT TO SHOW A GENL TROF ACRS THE GRTLKS/OH VLY WITH RDG IN THE W. THIS WL GIVE A NWLY FLO REGIME TO KS. WK S/WVS IN THE FLO WL NOT HAVE MUCH MSTR TO WORK WITH DURG THIS TIME...WITH CHCS OF CNVTN STAYING PRIMARILY ACRS THE HIGH PLAINS. FCSTID = 13/DARMOFAL ICT 70 90 70 91 / 60 50 40 20 HUT 69 89 69 90 / 60 50 40 20 EWK 70 89 70 90 / 60 50 40 20 EQA 70 89 69 90 / 60 60 40 20 WLD 70 91 70 92 / 60 60 50 20 RSL 67 88 66 88 / 70 40 20 20 GBD 68 88 67 88 / 70 40 20 20 SLN 70 88 69 89 / 70 50 30 20 MPR 70 88 69 89 / 70 50 30 20 CFV 70 91 70 91 / 60 60 50 20 CNU 70 89 70 89 / 60 60 50 20 K88 70 88 69 88 / 60 60 50 20 .ICT...NONE.
In the hours before
Special weather statement, Aug 23, 11:12 AM CDT, 5 hours 43 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1112 AM CDT THU AUG 23 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS...ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
MOIST AND INCREASINGLY UNSTABLE AIR IS IN PLACE ACROSS CENTRAL AND
SOUTHEAST KANSAS TODAY. MEANWHILE AN UPPER LEVEL DISTURBANCE IS
FORECAST TO MOVE...OUT OF THE CENTRAL ROCKIES ACROSS THE AREA. THE
INGREDIENTS ARE THERE FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING. THE VERTICAL WIND PROFILES AND TEMPERATURE
PROFILES SUGGEST THAT A FEW OF THESE STORMS COULD PRODUCE STRONG
DOWNBURST WINDS AND HAIL LARGER THAT DIMES.
STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION.
/NRRSpecial weather statement, Aug 23, 11:40 AM CDT, 5 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-232200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1140 AM CDT THU AUG 23 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON INTO THE EVENING
HOURS...ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.
THE AIRMASS OVER CENTRAL AND SOUTHERN KANSAS REMAINS MOIST AND
UNSTABLE. PARTIAL SUNSHINE THIS AFTERNOON SHOULD CAUSE THE
ATMOSPHERE TO BECOME EVEN MORE UNSTABLE. NUMEROUS BOUNDARIES REMAIN
ACROSS THE REGION...AS A RESULT OF THUNDERSTORMS LAST NIGHT AND THIS
MORNING. LATER THIS AFTERNOON...SCATTERED STRONG THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER THE AREA. IF THE ATMOSPHERE BECOMES
SUFFICIENTLY UNSTABLE...SOME OF THE THUNDERSTORMS WILL LIKELY BECOME
SEVERE...WITH THE PRIMARY THREAT BEING ONE TO TWO INCH DIAMETER
HAIL...AND 60 TO 70 MPH WINDS. IN ADDITION...A BAND OF STRONGER
WINDS ALOFT OVER CENTRAL KANSAS...COMBINED WITH SURFACE WINDS MORE
EASTERLY RATHER THAN SOUTHERLY...WILL ENHANCE THE VERTICAL WIND
SHEAR. THIS IS PRIMARILY ANTICIPATED NORTH OF A WICHITA TO CHANUTE
LINE...AND SOUTH OF INTERSTATE 70. WITHIN THIS REGION...SUPERCELL
THUNDERSTORMS WITH BRIEF TORNADOES WILL BE POSSIBLE. THE TIME WINDOW
WHEN SEVERE THUNDERSTORMS WOULD BE MOST LIKELY IS FROM ABOUT 3 PM
THROUGH 9 PM.
IF CHANGING CONDITIONS CAUSE OUR EXPECTATIONS TO CHANGE...AN UPDATED
HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED LATER THIS AFTERNOON. STAY
TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
/WOLFLocal storm report, Aug 23, 4:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
437 PM CDT THU AUG 23 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM FAIRPORT KS .88 INCH HAIL
08/23/01 RUSSELL REPORTED BY THE PUBLICThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Aug 22, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 60 min |
| Aug 22, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 51 min |
| Aug 23, 4:24 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 36 min |
| Aug 23, 5:11 PM CDT | Tornado Warning | ICT | Russell | 49 min |
| Aug 23, 5:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
| Aug 23, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Aug 23, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Aug 23, 6:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 54 min |
| Aug 23, 6:44 PM CDT | Tornado Warning | ICT | Lincoln | 61 min |
| Aug 23, 6:52 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.